Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Phoenix, AZ

April 1, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 1, 2004, 6:32 PM MST for Maricopa County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2004, 6:32 PM MST (01:32 UTC)
Expired
Apr 1, 2004, 7:15 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2004-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2004-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 020132
SVRPSR
AZC013-020215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
631 PM MST THU APR 1 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...TEMPE...SCOTTSDALE...PARADISE
  VALLEY...GUADALUPE

* UNTIL 715 PM MST

* AT 621 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTH OF GUADALUPE...OR
  ABOUT 8 MILES WEST OF SUN LAKES...AND MOVING NORTH AT 40 MPH.

* THIS WARNING ALSO INCLUDES AHWATUKEE...AND CHANDLER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3323 11211 3322 11190 3383 11172 3388 11202

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 3:40 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 1, 3:40 PM MST, 2 hours 52 minutes before
AZZ020>028-CAZ030>033-020545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST THU APR 1 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LARGE UPPER LEVEL LOW PRESSURE AREA WILL SETTLE DOWN OVER THE
DESERT SOUTHWEST THE NEXT SEVERAL DAYS...WITH VERY LITTLE MOVEMENT
OF THIS SYSTEM EXPECTED UNTIL EARLY NEXT WEEK. THIS WILL BRING
DRASTIC CHANGES TO OUR WEATHER...WITH MUCH COOLER TEMPERATURES ON
TAP...AND INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. DRIER AND
WARMER WEATHER WILL RETURN TO THE AREA TOWARDS THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...
AFTERNOON LOCAL WARNING RADARS SHOWING BEST AREA OF CONVECTION THIS
AFTERNOON OVER SE AZ...WITH WEAKER ECHOES OVER THE REST OF ERN AZ.
SE AZ STORMS DUE IN PART TO PROXIMITY OF MEXICAN UPPER LOW. THIS
SYSTEM FORECAST TO DAMPEN OUT AND LIFT NEWD BY EARLY FRIDAY. MAIN
LOW STILL TAKING SHAPE TO OUR NW WITH VERY VIGOROUS...INTENSE VORT
MAX HEADED OUR WAY. THIS LOW PROGGED BY MODELS TO DROP INTO FAR SRN
CA AND THEN BECOME QUASI-STATIONARY DUE TO PERSISTENT BLOCKY ERN US
TROUGH. OMEGAS ASSOCIATED WITH DEVELOPING CA TROUGH ARE FORECAST TO
BE QUITE IMPRESSIVE AND PROLONGED FOR AREAS E OF CO RIVER. THIS
SHOULD HELP TO LIFT WHAT MOISTURE WE CURRENTLY HAVE IN PLACE OVER
THE CWFA AND GIVE WAY TO INCREASING CHANCES OF SHOWERS AND THUNDER-
STORMS LATER TONIGHT INTO THE WEEKEND. COULD ACTUALLY BE SEVERAL
WAVES OF PRECIP...BUT THESE WILL BE VERY HARD TO TIME. THEREFORE...
HAVE APPLIED THE BROAD-BRUSH TO THE POPS RIGHT ON INTO SATURDAY...
THEN DECREASING COVERAGE SOMEWHAT BY SUNDAY AS ACTIVITY BECOMES MORE
DIURNALLY DRIVEN...WITH BEST THREATS BY THEN NEAR THE MOUNTAINS.
WILL CONTINUE THREAT OF MAINLY MOUNTAIN STORMS ON MONDAY...THEN WILL
CALL FOR DRYING AND WARMER WEATHER AFTER THAT...ALTHOUGH LINGERING
MOISTURE ON TUESDAY MAY EVENTUALLY REQUIRE A TOKEN TSTM MENTION FOR
ZONE 24 IN LATER FORECAST PACKAGES.

AM ALSO CONCERNED WITH POTENTIALLY SEVERE WEATHER THREAT FOR FRIDAY
AFTERNOON/EVENING AND THEN AGAIN SATURDAY AFTERNOON. WE WILL HAVE
SUFFICIENT MOISTURE IN PLACE BOTH DAYS...PERHAPS SOME SUNSHINE FOR
AFTERNOON HEATING...NICE SHEAR PROFILE AND MUCH COLDER AIR ALOFT.
STAY TUNED ON THIS.

FINALLY...WINDS ARE GETTING CLOSE TO ADVISORY LEVELS AT ISOLATED
SPOTS THIS AFTERNOON AS GRADIENTS ALOFT INCREASE. ACTING AGAINST
LARGE SCALE STRONG WINDS WILL BE THE POSSIBILITY FOR DEVELOPING
CLOUDS/SHOWERS IN UPWARD MOTION FIELDS. WILL HOLD OFF GOING FOR AN
ADVISORY FOR NOW...BUT LATER SHIFTS WILL WANT TO KEEP A CLOSE EYE
OUT FOR THIS.

&&

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ESTLE
Hazardous weather outlook, Apr 1, 6:26 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
626 AM MST THU APR 1 2004

AZZ020>028-CAZ031-020100-
GREATER PHOENIX AREA-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
626 AM MST (526 AM PST) THU APR 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT UNSETTLED
WEATHER CAN BE EXPECTED FRIDAY AND THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RSB

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.